Alert archive / West Virginia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 56, NWS Charleston, WV

May 26, 2004Nicholas County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at May 26, 2004, 2:46 PM EDT for Nicholas County, West Virginia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2004, 2:46 PM EDT (18:46 UTC)
Expired
May 26, 2004, 3:15 PM EDT
In force
29 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Nicholas County, WV

The radar

The Charleston,WV radar (KRLX), 85 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.8 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2004-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2004-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-255 J/kg
Mixed-layer LCL
1222 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

142 
WUUS51 KRLX 261846
SVRRLX
WVC067-261915-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
247 PM EDT WED MAY 26 2004

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NICHOLAS COUNTY IN WEST VIRGINIA...

* UNTIL 315 PM EDT...

* AT 244 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 6 MILES SOUTHEAST OF IVYDALE...OR ABOUT 7 MILES EAST
  OF CLAY...MOVING EAST AT 40 MPH.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...BIRCH RIVER AND
  CRAIGSVILLE.

--CALL TO ACTION-- THIS STORM HAS A HISTORY OF PRODUCING DAMAGING
WINDS AND LARGE HAIL.

--CALL TO ACTION-- IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE
WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY
RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE
THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3855 8079 3834 8096 3825 8059 3851 8070

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 1:48 PM EDT, 58 minutes earlier.

Area forecast discussion, May 26, 1:48 PM EDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
148 PM EDT WED MAY 26 2004

.UPDATE FOR DISCUSSION AND AVIATION AND TO ADD HYDROLOGY...

148 PM EDT WED MAY 26 2004

.DISCUSSION...

UPDATED ZONES FOR WW293.  RAMPED UP THUNDERSTORM WORDING AND RAISED
POPS TO LIKELY OH AND KY COUNTIES WHERE WATCH IS IN EFFECT.  ALSO
TOOK THE OPPORTUNITY TO LOWER HIGH TEMPERATURES AS LOW CLOUDS HAVE
HUNG IN AND KEPT READINGS AT BAY.  STILL ENOUGH PREEXISTING
INSTABILITY TO SUPPORT SVR WITH FEATURE APPROACHING FROM THE WEST
EVEN WITHOUT APPRECIABLE SURFACE HEATING.  THUNDERSTORMS ENTERING
WW293 ARE MOVING INTO SOUTHWEST SURFACE FEED OF LOWER 70S DEW POINTS.

TRM

.PREVIOUS DISCUSSION...

415 AM EDT WED MAY 26 2004

TODAY THROUGH FRIDAY NIGHT...

PERSISTENT FRONTAL BOUNDARY CONTINUES TO BE THE STORY THROUGH THIS
PERIOD.  SAID BOUNDARY FINALLY...HOPEFULLY...GETS SOUTH OF CWA BY
12Z SATURDAY.

STILL DEALING WITH REMNANTS OF MCS FROM EARLIER TONIGHT ACROSS
EASTERN COUNTIES...AND A COUPLE HEAVY THUNDERSTORMS STILL ROLLING
INTO SW VA.  WEAK WAVES WILL RIDE ALONG THE FRONT TODAY...PROVIDING
SUPPORT FOR MORE SHRA/TSRA SO WENT WITH LIKELY POPS ACROSS MOST OF
AREA.  HOWEVER...BELIEVE THAT WE WILL GET A TEMPORARY REPRIEVE FROM
HEAVY RAINFALL.  MODELS DO NOT PRESENT MUCH IN THE WAY OF
INSTABILITY TODAY.  BUFKIT SOUNDINGS SHOWING A NEARLY MOIST
ADIABATIC LAPSE RATE THIS AFTERNOON...AND PLENTY OF CLOUDS UPSTREAM
WILL HINDER SUNSHINE SOMEWHAT.  WILL BE ALLOWING FLOOD WATCH TO DROP
AT 8 AM.

THAT SAID...POTENTIAL IS THERE FOR ANOTHER MCS TO ROLL ACROSS MAINLY
SOUTHERN SECTIONS TONIGHT. CONVECTION FIRING IN MO/AR THIS AFTERNOON
WILL ROLL EASTWARD...POSSIBLY PROVIDING CONVECTIVE WIND THREAT
TONIGHT AS MIDLEVEL FLOW OF 50-60KTS MOVES BY.  AGREE WITH SPC
PLACEMENT OF SLIGHT RISK.  OF COURSE...THERE IS HEAVY RAINFALL
POTENTIAL ONCE AGAIN WITH SUCH A SYSTEM...MAINLY SOUTH OF I-64.
WILL HAVE DAY SHIFT WATCH THIS CLOSELY AND ADVISE THAT A NEW WATCH
MAY BE NEEDED.

FRONTAL BOUNDARY...WHICH WILL BRIEFLY DIP INTO THE NORTHERN COUNTIES
TONIGHT...WILL MOVE BACK NORTHWARD ON THURSDAY.  LOOKS LIKE WE WILL
BE IN A RELATIVE MINIMUM OF RAINFALL POTENTIAL THROUGH THE AFTERNOON
INTO THE EVENING HOURS AS MID LEVELS DRY OUT A BIT.

FRONT FINALLY MAKES A PUSH SOUTHWARD ON FRIDAY AND FRIDAY NIGHT.
MODELS IN GOOD AGREEMENT ON DIGGING A TROUGH IN EASTERN CANADA.
SURFACE HIGH BUILDS INTO THE UPPER MISSISSIPPI VALLEY ON THE
BACKSIDE...PROVIDING THE IMPETUS TO GET THE FRONT THROUGH. KEEPING
MAINLY CHANCE POPS WITH THE FRONTAL PASSAGE FOR NOW.  POPS SLOWLY
DECREASE FROM NORTH TO SOUTH THROUGH FRIDAY NIGHT...AND FINALLY
DISAPPEAR BY 12Z SATURDAY.

DID NOT STRAY TOO FAR FROM MAV TEMPERATURES IN GENERAL THROUGH
THURSDAY NIGHT...ESPECIALLY ACROSS THE SOUTH.  DID DIP A COUPLE
DEGREES BELOW AT NORTHERN STATIONS SUCH AS PKB/CKB TONIGHT...WHICH
MAY GET BEHIND THE FRONT FOR A TIME.  ALSO KEPT VALUES AT OR ABOVE
MAV ON FRIDAY...GIVEN WARMISH H850 TEMPERATURES.

SATURDAY THROUGH TUESDAY...

FORECAST AREA WILL BE RIGHT ON THE EDGE OF THE DRIER AIR TO OUR
NORTH FOR SATURDAY.  EXACTLY WHERE THE MOISTURE GRADIENT WILL END UP
IS STILL QUESTIONABLE AS UPPER AIR SUPPORT MAY STREAK W/E ALONG
BOUNDARY. WILL LEAVE A 20 POP IN SOUTHERN WV AND SW VA ON SATURDAY.

&&

.AVIATION...

148 PM EDT WED MAY 26 2004

261800 TO 271800

COMPLICATED WEATHER PATTERN CONTINUES.  MVFR CIGS PERSIST ALL BUT
CKB AND EKN THIS AFTERNOON WITH VERY LIGHT FLOW.  THUNDERSTORMS
DEVELOPING THIS AFTERNOON WILL HAVE GUSTY WINDS AND PERHAPS HAIL.
BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE SOUTHERN SITES EARLY
THIS EVENING 22Z TO 04Z.

IFR TO POSSIBLE LIFR IN LOW CLOUDS AND FOG AT TIMES TONIGHT
ESPECIALLY WHERE IT RAINS.  ANOTHER BATCH OF SHOWERS AND
THUNDERSTORMS MAY CROSS SOUTHERN SITES LATE TONIGHT.

LOW CLOUDS AND SOME FOG TO START THE DAY THURSDAY.  STRONGER
SOUTHWEST FLOW THURSDAY SHOULD BE MORE EFFECTIVE IN TAKING OUT LOW
LEVEL MOISTURE.

TRM

&&

.HYDROLOGY...

148 PM EDT WED MAY 26 2004

RECENT HEAVY RAINFALL ACROSS SOUTHERN HALF OF CWA...ALONG WITH
THUNDERSTORM COMPLEX APPROACHING FROM THE WEST...AND A POSSIBLE
SECOND COMPLEX TONIGHT...MAY WARRANT ISSUANCE OF FFA WITH AFTERNOON
PACKAGE.

TRM

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.
Hazardous weather outlook, May 26, 5:33 AM EDT, 9 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED DATE
NATIONAL WEATHER SERVICE CHARLESTON WV
533 AM EDT WED MAY 26 2004

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-270930-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-CABELL
WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-FAYETTE
WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-JACKSON
OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-LOGAN
WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-NICHOLAS
WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-RANDOLPH
WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-VINTON
OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-WYOMING WV
533 AM EDT WED MAY 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT THROUGHOUT THE AREA.  THE MAIN THREAT WILL BE FROM DAMAGING
WIND GUSTS...ALTHOUGH LARGE HAIL IS ALSO A POSSIBILITY.

WE WILL BE MONITORING FOR THE POSSIBILITY OF HEAVY RAINFALL TOTALS
THIS AFTERNOON AND TONIGHT AS WELL...ESPECIALLY ACROSS SOUTHERN WEST
VIRGINA...NORTHEAST KENTUCKY...AND SOUTHWEST VIRGINIA.  IF THE
THREAT INCREASES...A NEW FLOOD WATCH MAY BE ISSUED.

.DAYS TWO THROUGH SEVEN...

THE SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUES ON THURSDAY.

LOCALIZED FLOODING PROBLEMS WILL REMAIN A THREAT UNTIL A FRONTAL
BOUNDARY IS ABLE TO CLEAR THE REGION FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CL

In the hours before

Special weather statement, May 26, 2:02 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
202 PM EDT WED MAY 26 2004

WVZ016-027-261900-
CLAY WV-ROANE WV-
INCLUDING THE CITIES OF...CLAY AND SPENCER
202 PM EDT WED MAY 26 2004

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

STRONG THUNDERSTORMS WILL BE MOVING THROUGH THE REGION DURING THE
NEXT HOUR.  THESE STORMS HAVE HAD A HISTORY OF PRODUCING VERY GUSTY
WINDS...SMALL HAIL AND BRIEF HEAVY DOWNPOURS.

TAKE ANY NECESSARY PRECAUTIONS AND ALLOW EXTRA TIME FOR TRAVEL.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Local storm report, May 26, 2:19 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
219 PM EDT WED MAY 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0140 PM     HAIL             5 N BANCROFT            38.58N 81.84W
05/26/2004  0.75 INCH        PUTNAM             WV   PUBLIC

&&

PMG
Local storm report, May 26, 2:21 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
221 PM EDT WED MAY 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0120 PM     HAIL             4 S LEON                38.69N 81.96W
05/26/2004  1.00 INCH        MASON              WV   PUBLIC

&&

PMG
Local storm report, May 26, 2:22 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
222 PM EDT WED MAY 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             KENNA                   38.68N 81.66W
05/26/2004  0.88 INCH        JACKSON            WV   PUBLIC

&&

PMG
Local storm report, May 26, 2:39 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
239 PM EDT WED MAY 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             KENNA                   38.68N 81.66W
05/26/2004  1.00 INCH        JACKSON            WV   PUBLIC

&&

MRM
Local storm report, May 26, 2:45 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
245 PM EDT WED MAY 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             5 SE KENNA              38.63N 81.59W
05/26/2004  1.00 INCH        JACKSON            WV   PUBLIC

            GOLDTOWN, JACKSON COUNTY.ROOF OFF BARN AND SEVERAL TREES
            DOWN

&&

MRM

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 9:54 PM EDTSevere Thunderstorm WarningRLXWyoming36 min
May 26, 12:57 PM EDTSevere Thunderstorm WarningRLXMason33 min
May 26, 1:19 PM EDTSevere Thunderstorm WarningRLXPutnam31 min
May 26, 1:37 PM EDTSevere Thunderstorm WarningRLXJackson, Kanawha38 min
May 26, 2:29 PM EDTSevere Thunderstorm WarningRLXClay31 min
May 26, 5:23 PM EDTSevere Thunderstorm WarningRLXFayette, Raleigh37 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.